Alert archive / Massachusetts / Wind Advisories in 2024
Wind Advisory 16, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Mar 25, 2024, 9:43 AM EDT for Nantucket County, Massachusetts. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 9:43 AM EDT (13:43 UTC)
- Expired
- Mar 25, 2024, 10:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
County Nantucket County, MA
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WWUS71 KBOX 251343 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 943 AM EDT Mon Mar 25 2024 MAZ024-252145- /O.NEW.KBOX.WI.Y.0016.240325T1343Z-240326T0000Z/ Nantucket MA- Including the cities of Nantucket 943 AM EDT Mon Mar 25 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Nantucket MA County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ HF
1 follow-up statement
387 WWUS71 KBOX 251844 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 244 PM EDT Mon Mar 25 2024 MAZ024-260200- /O.EXT.KBOX.WI.Y.0016.000000T0000Z-240326T0200Z/ Nantucket MA- Including the cities of Nantucket 244 PM EDT Mon Mar 25 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Northeast winds around 30 mph with gusts up to 50 mph. * WHERE...Nantucket MA County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ HF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:09 AM EDT, 34 minutes earlier.
Area forecast discussion, Mar 25, 9:09 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
909 AM EDT Mon Mar 25 2024
.SYNOPSIS...
Cooler than normal temperatures are expected today and Tuesday along
with spot rain chance late tonight and Tuesday across for parts of
Rhode Island and eastern Massachusetts. Considerably milder
Wednesday with continued risk for showers. A frontal wave will
bring more widespread rain Thursday into early Friday then
drying in the afternoon. Dry and seasonable next weekend but
blustery on Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
910 AM Update...
* Some clouds today focused along the coast, but partial sun
* Highs will be in the 40s & struggle to break 40 on the coast
* Windy along the coast, especially Cape & Islands
Previous forecast is on track. Large high pressure from Maine
into the Canadian Maritimes was combining with a distant
offshore storm to our south. The result is a cool/marine northeast
low level flow of air into our region. High temps will be held
into the 40s and may struggle to get much passed 40 along
portions of the immediate coast. There was a fair amount of mid-
high level cloudiness around especially towards the coast...but
expect partial sunshine at least across the interior.
The pressure gradient will result in windy conditions along the
coast. NE Gusts of 25 to 35 mph along the eastern MA
coast...35-45 mph gusts on the Cape/Islands and 45+ mph at times
for Nantucket. We will have to watch for a possible Wind
Advisory for Nantucket...they may flirt with criteria for a time
but felt it was marginal that we could hold off on it for now.
The windy conditions will keep Wind Chills in the upper 20s and
lower 30s along the coast right through the afternoon!
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Highlights:
* Spotty showers overnight and into Tuesday for eastern
Massachusetts and Rhode Island.
* Gusty northeast winds continues along with chilly temperatures by
late March standards.
Tonight: Increasing clouds and ceilings lowering low chance of a
scattered rain shower predawn across the Islands and outer Cape Cod
as moisture from a distant ocean storm lifts north. Otherwise a
generally dry night. Low temperatures will vary depending on
location and amount of sky cover there is. Current thought are there
will be enough clouds over much of eastern Massachusetts and Rhode
Island to allow for a more mild night with lows between the upper
20s and mid 30s. Further west where there is less clouds and light
winds temperatures will be able to fall well into the low 20s and
upper teens.
Tuesday: Surface high pressure shifts northeast, but the flow still
remains onshore - yet another cool/raw day with high temperatures in
the upper 30s and low 40s. Wind remains out of the northeast 10 to
15 mph, gusting to 25 mph and coastal areas 15 to 20 mph, gusts to
35 mph. Little sunshine to be had with spotty showers possible
across eastern Massachusetts and Rhode Island, by no means is this a
washout, QPF amounts are generally a few hundredths of an inch east
of the I-95 corridor.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights:
* Spotty light rain showers Tue night, then turning milder Wed but
continued risk for showers
* More widespread rain developing Thu into early Fri, possibly heavy
at times in eastern New Eng
* Dry and seasonable next weekend with gusty NW winds Sat.
Details:
Overall a pretty unsettled pattern through the end of the workweek,
with several chances of at least light showers and abundant cloud
cover. More widespread rainfall expected toward the end of the week
but details are still a bit uncertain.
Tuesday night and Wednesday:
Persistent NE flow and abundant low level moisture will keep low
clouds across SNE Tue night with spotty light rain at times,
especially eastern half SNE where deeper moisture is present.
Surface ridging extending south from the Maritimes favors a cold air
damming set up and temps may drop to near 32 across northern MA
higher elevation where localized light freezing rain/drizzle is
possible. The risk is low but something to monitor early this week.
Then on Wed, more of the same with chance of showers at times as a
frontal boundary approaches from the west and interacts with modest
moisture plume. Milder Wed as winds turn southerly with highs in
the 50s.
Wednesday night through Friday:
Surface front will cross SNE Wed night and likely stall to the east
on Thu as upper trough amplifies to the west. Favorable jet dynamics
with right entrance region of the jet acting on deep moisture plume
just to the east will result in widespread rain developing and
lifting northward across SNE late Wed night through Thu night. Where
the axis of rainfall sets up is still somewhat uncertain and will
depend on the location of the stalled front and deep moisture axis.
Will also have to consider the track of a southern stream frontal
wave which may enhance rainfall across SE New Eng as strong
shortwave lifts NE from the SE CONUS. Consensus of the deterministic
and ensemble guidance favor eastern New Eng for potential heavy
rainfall although there are subtle differences in the rainfall axis.
ECMWF ensembles are focused more across Cape/Islands while GEFS and
CMC ensembles have potential heavy rain impacting much of eastern
New Eng. Ensemble probs of greater than 1" are high (70-80%) within
the rainfall axis and the 90th percentile QPF values exceed 2
inches. A significant rainfall event is possible in eastern New Eng
and probabilistic hydrographs from the NAEFS and GEFS indicate
renewed flooding for RI rivers.
Bulk of the rain should begin to exit on Fri but timing is uncertain
and will depend on the track and timing of the frontal wave. Highest
PoPs Fri will be in the east.
Saturday and Sunday:
System deepens and moves into the Maritimes with drier NW flow which
should result in a mostly dry weekend, although NW winds will be
gusty on Sat. Seasonable temps.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High- greater than 60 percent.
12z TAF Update:
Today... High Confidence.
VFR. Eastern terminals have NE wind 15 to 20 knots with gusts
to 30 knots. Western terminals have NE wind 10 to 15 knots and
gusts to 25 knots.
Tonight...High confidence.
MVFR cigs developing over Cape/Islands after midnight, then
overspreading eastern MA and RI by 12z.
Tuesday... High Confidence.
MVFR ceilings expanding west across rest of SNE. Isolated areas
of IFR after 18z. Low chance for an isolated light rain shower
for eastern terminals. Eastern terminals have NE wind 15 to 20
knots with gusts to 30 knots. Western terminals have NE wind 10
to 15 knots and gusts to 25 knots.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Tuesday Night through Friday/...
Tuesday Night: MVFR/IFR conditions possible. Breezy. Chance RA,
chance FZRA.
Wednesday through Wednesday Night: Mainly VFR, with local IFR
possible. Chance RA.
Thursday: Mainly MVFR, with areas IFR possible. RA likely.
Thursday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance RA.
Friday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 30 kt. Slight chance RA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today: Low pressure system moves north and continues gusty NE gales
on the southern and eastern outer waters. Northeast waters gusts
near 30 knots. Seas on the outer waters are greater than 14 feet,
near shore waves are 6 to 10 feet.
Tonight: Low pressure to our south will continue to bring strong NE
winds 20-30 kts gusting to 40 kts. Seas on the outer waters 12 to 15
feet, near shore waves are 7 to 11 feet.
Tuesday: Low pressure system drifts south late in the day, gusty NE
gales continue first half of the day before diminishing. Seas on the
outer waters lower to 8 to 12 feet, while southern near shore waters
are 4 to 8 feet, eastern near shore waters are up to 10 feet.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Rough seas up to 12 ft.
Chance of rain.
Wednesday: Winds less than 25 kt. Areas of rough seas. Chance
of rain.
Wednesday Night: Winds less than 25 kt. Areas of rough seas.
Rain likely.
Thursday: Winds less than 25 kt. Seas up to 5 ft. Rain likely.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Rain.
Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ230-231-236-
237-250-251.
Gale Warning until 2 PM EDT Tuesday for ANZ232>235-254>256.
&&
SYNOPSIS...KJC/Dooley
NEAR TERM...Frank
SHORT TERM...Dooley
LONG TERM...KJC
AVIATION...KJC/Dooley
MARINE...KJC/DooleyNearby
Wind Advisories in Massachusetts, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.